Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 56, NWS Pueblo, CO

June 21, 2006Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2006, 4:25 PM MDT for Bent County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 4:25 PM MDT (22:25 UTC)
Expired
Jun 21, 2006, 5:30 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Bent County, CO

The radar

The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:08 PM MDTTSTM WND DMG10 S Las Animas, CO10 POWER POLES SNAPPED...SEMI TRAILER ON ITS SIDE ON HWY 101

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:34 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2933 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 212225
SVRPUB
COC011-212330-
/O.NEW.KPUB.SV.W.0056.060621T2225Z-060621T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEAST COLORADO...

* UNTIL 530 PM MDT...

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES SOUTHWEST OF LAS ANIMAS...OR ABOUT 13 MILES EAST OF LA
  JUNTA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAS ANIMAS.
  JOHN MARTIN RESERVOIR.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3826 10340 3771 10340 3782 10282 3825 10276

$$
4 follow-up statements
000 
WWUS55 KPUB 212241
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT WED JUN 21 2006

COC011-212330-
/O.CON.KPUB.SV.W.0056.000000T0000Z-060621T2330Z/
BENT CO-
440 PM MDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR BENT COUNTY...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF LAS ANIMAS...OR 14 MILES EAST OF LA
JUNTA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAS ANIMAS.
  FORT LYON.
  JOHN MARTIN RESERVOIR.
  HASTY.
  CADDOA.

THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WINDS IN OTERO 
COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3826 10340 3771 10340 3770 10279 3825 10276

$$
000 
WWUS55 KPUB 212259
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT WED JUN 21 2006

COC011-212330-
/O.CON.KPUB.SV.W.0056.000000T0000Z-060621T2330Z/
BENT CO-
458 PM MDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR BENT COUNTY...

AT 453 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF     
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 
MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF LAS ANIMAS...OR 20 
MILES EAST OF LA JUNTA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  FORT LYON.
  JOHN MARTIN RESERVOIR.
  HASTY.
  CADDOA.

AT 454 PM MDT...A NATIONAL WEATHER SERVICE SPOTTER REPORTED PENNY 
SIZE HAIL JUST SOUTH OF LAS ANIMAS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3826 10340 3764 10338 3765 10279 3825 10276

$$
000 
WWUS55 KPUB 212322
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
520 PM MDT WED JUN 21 2006

COC011-212330-
/O.CON.KPUB.SV.W.0056.000000T0000Z-060621T2330Z/
BENT CO-
520 PM MDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EASTERN BENT COUNTY...

AT 518 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.
THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CADDOA...OR 20 MILES 
WEST OF LAMAR...MOVING EAST AT 20 MPH.

AT LOCAL OFFICIALS REPORTED SEVERAL POWER POLES BROKEN AND A 
SEMI-TRUCK OVERTURNED BY HIGH WINDS 10 MILES SOUTH OF LAS ANIMAS 
ALONG HIGHWAY 101. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3825 10296 3764 10297 3765 10279 3825 10276

$$
000 
WWUS55 KPUB 212335
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT WED JUN 21 2006

COC011-212345-
/O.EXP.KPUB.SV.W.0056.000000T0000Z-060621T2330Z/
BENT CO-
535 PM MDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BENT COUNTY EXPIRED AT
530 PM MDT...

THE SEVERE PORTIONS OF THE THUNDERSTORMS HAS MOVED INTO PROWERS 
COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3825 10296 3764 10297 3765 10279 3825 10276

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:19 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 21, 2:19 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT WED JUN 21 2006

.SHORT TERM...
(TONIGHT AND THURSDAY)

NUMEROUS TSRA FIRING IN MOIST POST FRONTAL AIR MASS...WITH COLD
FRONT THROUGH ALL THE PLAINS EXCEPT THE AREA AROUND TRINIDAD...WHERE
DRIER AIR HAS MIXED DOWN AGAIN. EXPECT STORMS TO ORGANIZE INTO AN
MCS OVER THE EASTERN PLAINS THIS EVENING...THUS BEEFED UP POP AND
QPF GRIDS. SEVERE CERTAINLY POSSIBLE...THOUGH 0-6 KM SHEARS OF 30
KNOTS OR LESS SUGGEST MOSTLY PULSE SEVERE THE MAIN CONVECTIVE MODE.
WESTERN ZONES REMAIN DRY...WITH A FEW ISOLATED DRY -TSRA NOTED OVER
THE CENTRAL MOUNTAINS.

EXPECT A REPLAY OF CONVECTION ON THURSDAY...WITH MOIST AIR MASS
CONTINUING TO DEEPEN OVER THE PLAINS. SHOULD BE SUFFICIENT
INSTABILITY FOR SEVERE STORMS ONCE AGAIN...WITH ABUNDANT CAPE
COMPENSATING FOR LESS THAN IDEAL 0-6 KM SHEAR. INCREASED POPS AND
MENTION SEVERE FOR MOST EASTERN PLAINS ZONES THURSDAY
AFTERNOON...WHILE WESTERN ZONES REMAIN DRY WITH A CONTINUATION OF
VERY ISOLATED DRY -TSRA. --PETERSEN

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

...NORTHWEST FLOW TO BRING GENERALLY SEASONABLE TEMPS AND A CHANCE
   OF SHOWERS AND STORMS TO THE REGION...ESPECIALLY ALONG THE I-25
   CORRIDOR...

DURING MOST OF THIS PERIOD...MODERATE AREA OF HIGH PRESSURE AT MID
LVLS WILL BE PARKED OVER LAS VEGAS REGION...WITH WEAK TROUGHIENESS
OVER THE EASTERN 1/3RD OF THE NATION. THIS WILL KEEP OUR REGION IN A
GENERAL NW FLOW PATTERM ALOFT WITH OCCASIONAL CANADIAN SURGES COMING
DOWN THE PLAINS. THIS TYPE OF PATTERN IS FAVORABLE FOR GENEARLLY
SEASONABLE TEMPERATURES ALONG WITH SCTD STORMS...ESPECIALLY ALONG
THE I-25 CORRIDOR...AND THE ADJANCENT PLAINS.

BEST CHANCE OF SHOWERS AND STORMS DURING THIS PERIOD WILL BE FRIDAY
AS ANOTHER SURGE WILL COME DOWN THE PLAINS. THIS COMBINED WITH
15-25KT MID LVL FLOW WILL ALLOW SCTD STORMS TO MOVE SE ACROSS THE
I-25 CORRIDOR AND THAN SE ACROSS THE PLAINS. A FEW OF THE STORMS
COULD BE ON THE STRONG SIDE.

THE WEEKEND DRIES OUT A BIT EVEN THOUGH NW FLOW ALOFT CONTINUES.
BEST CHANCE OF ISOLD ACTIVITY WILL BE ALONG THE GREATER I-25
CORRIDOR.

GFS WANTS TO MOISTEN THING UP AGAIN LATER IN THE WEEK AND SEE NO
REASON WHY TO DISREGARD THIS. NW FLOW WILL CONTINUE INTO AT LEAST
EARLY NEXT WEEK SO THIS SHOULD KEEP MOST OF THE STORMS ALONG THE E
FACING SLOPES OF THE MTNS.

WITH GENERALLY SEASONABLE TEMPS...NO STRONG SYNOPTIC WINDS
ANTICIPATED AND GENERALLY HIGHER RH VALUES...MET CONDITIONS
FAVORALBE FOR EXTREME FIRE BEHAVIOUR WILL LIKELY  NOT  OCCUR ACROSS THE
REGION DURING THIS PERIOD. THIS SHOULD ALLOW THE FIRE CREWS TO GET A
HAND ON THE FIRES BURNING ACROSS THE DISTRICT. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

10/34
Hazardous weather outlook, Jun 21, 10:59 AM MDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1059 AM MDT WED JUN 21 2006

COZ058>089-093>099-221700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1059 AM MDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN
MOUNTAINS THIS AFTERNOON...THEN MOVE INTO THE ADJACENT PLAINS
LATE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME
SEVERE ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO 2 INCHES
IN DIAMETER...AND WIND GUSTS UP TO 70 MPH.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE REMAINDER OF THE
MOUNTAINS AND HIGH VALLEYS TODAY. THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL OF PRODUCING GUSTY WINDS UP TO 45 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING...BUT LITTLE IF ANY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THURSDAY
AFTERNOON AND EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
OVER THE SOUTHEASTERN PLAINS...WHERE CONDITIONS WILL ALSO BE
FAVORABLE FOR ONE OR TWO STORMS TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WIND GUSTS.

FRIDAY THROUGH TUESDAY ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE MAIN THREATS FROM ANY
THUNDERSTORMS THAT DEVELOP...WILL BE CLOUD TO GROUND
LIGHTNING...WINDS GUSTS AROUND 40 MPH...AND WITH SOME OF THE
STRONGER STORMS...THERE COULD BE SOME HAIL UP TO 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST PLAINS.

In the hours before

Local storm report, Jun 21, 3:16 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             4 SW THATCHER           37.52N 104.13W
06/21/2006  M0.75 INCH       LAS ANIMAS         CO   OTHER FEDERAL

&&

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:29 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jun 21, 1:56 PM MDTSevere Thunderstorm WarningPUBLas Animas30 min
Jun 21, 1:59 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jun 21, 2:42 PM MDTSevere Thunderstorm WarningPUBCrowley63 min
Jun 21, 3:27 PM MDTSevere Thunderstorm WarningPUBOtero63 min
Jun 21, 4:26 PM MDTSevere Thunderstorm WarningPUBOtero28 min
Jun 21, 5:09 PM MDTSevere Thunderstorm WarningPUBBaca66 min
Jun 21, 5:11 PM MDTSevere Thunderstorm WarningPUBProwers64 min
Jun 21, 5:45 PM MDTSevere Thunderstorm WarningPUBKiowa60 min
Jun 21, 5:59 PM MDTSevere Thunderstorm WarningPUBProwers36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.